Pennsylvania, 2020Flood and Damaging Winds in Pennsylvania, July 7, 2020
July 7, 2020 · NWS PBZ · 4 events in 3 counties and zones
An upper level ridging began to flatten on July 7th and several weak shortwaves began to cross the region. With warm, moist conditions lingering showers and storms were promising.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridging began to flatten on July 7th and several weak shortwaves began to cross the region. With warm, moist conditions lingering showers and storms were promising. Weak steerage aloft prompted storms to slowly throughout the afternoon, a few areas had some flooding concerns. Cold core downdrafts created strong wind gusts at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 7, 1:05 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 7, 1:05 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
205 PM EDT Tue Jul 7 2020
.SYNOPSIS...
Well above normal temperatures and scattered showers and
thunderstorms mainly during the afternoon and early evening will
persist through the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms expected to persist until early evening
with greatest coverage over Ohio zones where sfc dewpoints are
currently in the lower 70s. The severe threat is low with minimal
shear, but there is potential for isolated flooding with longer lived
convection.
Convective activity will wane after sunset with loss of heating.
Warm overnight lows in the upper 60s to near 70 are expected.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Ridging will build on Wednesday leaving the best chance for
showers/storms over the ridges during the afternoon. High
temperatures in the low 90s will persist.
Higher pressure returns on Thursday as the upper ridge axis crosses
the region. This will lower, but not eliminate, afternoon convection
chances. Have maintained slight chance thunder for much of the area,
with higher chance PoPs across the WV/MD ridges.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term period marks an eventual transition to cooler
temperatures and more unsettled weather as upper troughing digs
across the Great Lakes and Upper Ohio Valley into the weekend.
Friday/Saturday will feature better organized and more widespread
rain chances with crossing shortwaves in advance of a frontal
passage on Saturday.
At least one of these weekend days may need to be monitored for a
severe or flash flood threat given the abundant moisture present
ahead of the approaching disturbances.
Temperatures will moderate back towards average through the weekend
into early next week, with highs in the lower 80s by Sun/Mon.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Visible satellite imagery suggests the development of a cu field
across the region as convective temperature is met, with scattered
thunderstorms increasing in coverage through the duration of this
afternoon in conjunction with a passing shortwave trough. With dry
air evident aloft, gusty wind and cloud to ground lightning will be
the main hazards before convection wanes after 0Z.
Otherwise, increased sfc moisture may lead to areas of MVFR fog
development early Wednesday morning, with additional thunderstorm
development expected Wednesday afternoon.
.Outlook...
VFR will prevail with exception for increasing convection chances as
the week progresses, with intermittent restrictions expected in
afternoon / early evening thunderstorms.
&&
.CLIMATE...
Based on the 30-year climatological average, here is the "normal"
number of 90-degree days per year at each of the local climatic
sites:
Pittsburgh: 6.9 days
Morgantown: 8.0 days
Wheeling: 5.0 days
Zanesville: 10.0 days
Dubois: 1.0 day
90F+ temperatures are still forecast through Friday, barring
interference from well-timing thunderstorms. Based on historical
stretches of 90F days, here is a summary of the most-recent such
stretches at each site:
Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995
Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995
Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016
Zanesville (7/4-7/10/2020): prior 7-day stretch ended 7/8/2012
Dubois (7/5-7/10/2020): would be longest 90F stretch at DUJ.
Dubois most recently had a 5-day stretch of 90F days ending
7/23/2011. Dubois also is the site with the greatest potential
variability in the forecast maximum during this forecast period, and
therefore the most likely not to reach 90F on any given day.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 7, 2:16 AM EST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
316 AM EDT Tue Jul 7 2020
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
316 AM EDT Tue Jul 7 2020
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 7, 2:39 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 4 SE COSHOCTON 40.22N 81.80W
07/07/2020 M0.88 INCH COSHOCTON OH PUBLIC
&&
EVENT NUMBER PBZ2001115
07Local storm report, Jul 7, 2:49 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG KIMBOLTON 40.15N 81.57W
07/07/2020 GUERNSEY OH LAW ENFORCEMENT
TREE AND WIRES DOWN
&&
EVENT NUMBER PBZ2001116
07Special weather statement, Jul 7, 2:51 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
351 PM EDT Tue Jul 7 2020
OHZ041-072015-
Columbiana-
351 PM EDT Tue Jul 7 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN COLUMBIANA COUNTY...
At 350 PM EDT, a strong thunderstorm was located near Lisbon, or 8
miles northwest of Wellsville, moving east at 15 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
East Liverpool... Calcutta...
Lisbon... Beaver Creek State Park...
Glenmoor... La Croft...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 4059 8074 4071 8085 4085 8070 4067 8052
TIME...MOT...LOC 1950Z 248DEG 15KT 4069 8077
CL
Local storm report, Jul 7, 3:06 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT TUE JUL 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
07/07/2020 COSHOCTON OH EMERGENCY MNGR
TREES DOWN, AND NICKEL SIZE HAIL REPORTED
&&
EVENT NUMBER PBZ2001117
07Special weather statement, Jul 7, 3:13 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
413 PM EDT Tue Jul 7 2020
PAZ020-072045-
Beaver-
413 PM EDT Tue Jul 7 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BEAVER COUNTY...
At 412 PM EDT, a strong thunderstorm was located over Beaver Falls,
moving northeast at 10 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Beaver Falls... New Brighton...
Rochester... Patterson Township...
Big Beaver... West Mayfield...
Bridgewater... Patterson Heights...
Fallston... Eastvale...
This includes the following highways...
Pennsylvania Turnpike between mile markers 14 and 20.
Interstate 376 in Pennsylvania near mile marker 31.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4070 8029 4078 8038 4085 8024 4078 8016
TIME...MOT...LOC 2012Z 235DEG 10KT 4077 8029
CL
Special weather statement, Jul 7, 3:41 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
441 PM EDT Tue Jul 7 2020
PAZ020-021-072115-
Beaver-Allegheny-
441 PM EDT Tue Jul 7 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN BEAVER AND NORTHWESTERN ALLEGHENY
COUNTIES...
At 441 PM EDT, a strong thunderstorm was located over Imperial, or
near Moon Township, moving northeast at 15 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Moon Township... Aliquippa...
Robinson Township... Economy...
Kennedy Township... Ambridge...
Coraopolis... Baden...
Sewickley... Harmony Township...
Imperial... Emsworth...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 64 and 69.
Interstate 376 in Pennsylvania between mile markers 47 and 59.
LAT...LON 4064 8021 4051 8008 4039 8026 4041 8028
4052 8037
TIME...MOT...LOC 2041Z 236DEG 15KT 4049 8026
CLThunderstorm Wind, Butler
- When
- July 7, 3:41 PM EST
- Where
- Butler County, 0.52 mi E of Evans City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -80.060
A trained spotter reported tree limbs blown down and some shingles missing off a roof.
Thunderstorm Wind, Washington
- When
- July 7, 4:25 PM EST
- Where
- Washington County, 1.72 mi ESE of Cherry Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.340, -80.320
A 911 Call Center reported trees and wires down in the area.
Thunderstorm Wind, Jefferson
- When
- July 7, 6:15 PM EST
- Where
- Jefferson County, 1.73 mi NW of Brockway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.270, -78.820
A local 911 Call Center reported trees and power lines down on Clay Plant Road.
Flood, Jefferson
- When
- July 7, 7:40 PM EST to 9:00 PM EST
- Where
- Jefferson County, 0.52 mi E of Brockway to 0.51 mi SSE of Brockway
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.250, -78.790
A local 911 Call Center reported several flooded basements and a partial building collapse due to water in the basement. Rain was measured at 3.72 inches in 24 hours by the utility company.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 7 to 8, 2020$1.2 million · EF1 · 46 events
- Marine Thunderstorm Winds in Lake Michigan, July 7, 20201 death · 2 events
- Heat in Texas, July 7, 20201 death · 1 event
- Hail and Damaging Winds in North Dakota, July 7 to 8, 2020$305,000 · 1.5 in hail · 21 events
- Lightning Strike in Wisconsin, July 7, 2020$400,000 · 1 event
- Flash Flooding and Flooding in Virginia, July 7, 2020$100,000 · 6 events
- Flooding in Texas, July 7, 2020$100,000 · 5 events
- Flash Flooding and Hail in West Virginia, July 7 to 10, 2020$49,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Montana, July 7, 20202.5 in hail · 37 events
- Tornadoes and Hail in Montana, July 7, 2020EF0 · 37 events
- Hail and Damaging Wind in Wisconsin, July 7, 2020$40,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2020$21,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903739, 903742, 903743, 903745.